Alert archive / Texas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 99, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 9, 2024, 6:58 PM CDT for 4 counties in Texas. It was in force for 62 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2024, 6:58 PM CDT (23:58 UTC)
- Expired
- May 9, 2024, 8:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Blanco County, TX, Burnet County, TX, Gillespie County, TX, Llano County, TX
The radar
The Ft Hood radar (KGRK), 95 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 7:21 PM CDT | HAIL 1.25 | 2 N Johnson City, TX | |
| May 9, 7:21 PM CDT | HAIL 5 | Johnson City, TX | Social media photo shows measured 6.25 inch hail in Johnson City, TX. Time is radar estimated. |
| May 9, 7:21 PM CDT | HAIL 6.25 | Johnson City, TX | Corrects previous hail report from Johnson City. Social media photo shows measured 6.25 inch hail in Johnson City, TX. Time is radar estimated. |
| May 9, 7:23 PM CDT | HAIL 1.5 | 2 N Johnson City, TX | |
| May 9, 7:23 PM CDT | HAIL 1.75 | 3 Sse Johnson City, TX | |
| May 9, 7:28 PM CDT | HAIL 1.75 | Johnson City, TX | Golf ball sized hail in Johnson City. |
| May 9, 7:40 PM CDT | HAIL 4.2 | 5 W Henly, TX | Meteorologist storm chaser observed softball sized hail. |
| May 9, 7:50 PM CDT | HAIL 5 | Johnson City, TX | Meteorologist storm chaser measured 5 inch hail stone in Johnson city approximately 750 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 5:46 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 12.0 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4728 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 5.5
- Supercell composite
- 32.6
The text
As transmitted.
182
WUUS54 KEWX 092358
SVREWX
TXC031-053-171-299-100100-
/O.NEW.KEWX.SV.W.0099.240509T2358Z-240510T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
658 PM CDT Thu May 9 2024
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Northern Blanco County in south central Texas...
Northeastern Gillespie County in south central Texas...
Southeastern Llano County in south central Texas...
Southwestern Burnet County in south central Texas...
* Until 800 PM CDT.
* At 656 PM CDT, a severe thunderstorm was located near Oxford, or 11
miles southwest of Kingsland, moving southeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Marble Falls, Kingsland, Round Mountain, Gainesville, Granite
Shoals, Horseshoe Bay, Johnson City, Meadowlakes, Highland Haven,
Spicewood, Blowout, Sandy, Cypress Mill, Pedernales Falls State
Park, Smithwick, Cottonwood Shores, and Sunrise Beach Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3062 9805 3014 9831 3054 9876 3069 9859
TIME...MOT...LOC 2356Z 306DEG 33KT 3057 9861
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CP3 follow-up statements
435
WWUS54 KEWX 100007
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
707 PM CDT Thu May 9 2024
TXC031-053-171-299-100100-
/O.CON.KEWX.SV.W.0099.000000T0000Z-240510T0100Z/
Blanco TX-Gillespie TX-Llano TX-Burnet TX-
707 PM CDT Thu May 9 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN BLANCO...NORTHEASTERN GILLESPIE...SOUTHEASTERN LLANO AND
SOUTHWESTERN BURNET COUNTIES...
At 705 PM CDT, a severe thunderstorm was located 10 miles southwest
of Kingsland, moving southeast at 35 mph. Severe thunderstorms were
also located 10 miles west of Round Mountain and 5 miles northwest
of Johnson City, moving east at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Marble Falls, Kingsland, Round Mountain, Gainesville, Granite Shoals,
Horseshoe Bay, Johnson City, Meadowlakes, Highland Haven, Spicewood,
Blowout, Sandy, Cypress Mill, Pedernales Falls State Park, Smithwick,
Cottonwood Shores, and Sunrise Beach Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3062 9805 3014 9831 3054 9876 3069 9859
TIME...MOT...LOC 0005Z 305DEG 32KT 3053 9855
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CP304
WWUS54 KEWX 100025
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
725 PM CDT Thu May 9 2024
TXC171-100034-
/O.CAN.KEWX.SV.W.0099.000000T0000Z-240510T0100Z/
Gillespie TX-
725 PM CDT Thu May 9 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GILLESPIE COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
LAT...LON 3062 9805 3014 9831 3030 9849 3050 9850
3061 9836
TIME...MOT...LOC 0024Z 284DEG 25KT 3056 9832 3040 9840 3027 9832
$$
TXC031-053-299-100100-
/O.CON.KEWX.SV.W.0099.000000T0000Z-240510T0100Z/
Blanco TX-Llano TX-Burnet TX-
725 PM CDT Thu May 9 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN BLANCO...SOUTHEASTERN LLANO AND SOUTHWESTERN BURNET
COUNTIES...
At 724 PM CDT, severe thunderstorms were located along a line
extending from Meadowlakes to near Round Mountain to near Pedernales
Falls State Park, moving east at 30 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Marble Falls, Round Mountain, Granite Shoals, Horseshoe Bay, Johnson
City, Meadowlakes, Spicewood, Cypress Mill, Sandy, Pedernales Falls
State Park, Smithwick, and Cottonwood Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These thunderstorms are capable of producing all types of severe
weather including extremely large hail, destructive straight line
winds and tornadoes. Move quickly to a safe shelter, such as an
interior room, a bathroom or closet or basement.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3062 9805 3014 9831 3030 9849 3050 9850
3061 9836
TIME...MOT...LOC 0024Z 284DEG 25KT 3056 9832 3040 9840 3027 9832
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CP079
WWUS54 KEWX 100055
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
755 PM CDT Thu May 9 2024
TXC031-053-299-100104-
/O.EXP.KEWX.SV.W.0099.000000T0000Z-240510T0100Z/
Blanco TX-Llano TX-Burnet TX-
755 PM CDT Thu May 9 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BLANCO...SOUTHEASTERN
LLANO AND SOUTHWESTERN BURNET COUNTIES WILL EXPIRE AT 800 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
LAT...LON 3062 9805 3014 9831 3030 9849 3050 9850
3061 9836
TIME...MOT...LOC 0054Z 306DEG 33KT 3040 9806 3024 9814 3011 9806
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:38 PM CDT, 20 minutes earlier.
Area forecast discussion, May 9, 6:38 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 638 PM CDT Thu May 9 2024 ...New AVIATION... .MESOSCALE UPDATE FOR SEVERE THUNDERSTORM WATCH 224... Issued at 548 PM CDT Thu May 9 2024 Severe thunderstorms have developed along a cold front and dryline in Central TX and are moving toward the southeast. We expect additional storms to develop this evening as the boundaries move toward our CWA. We have issued a Severe Thunderstorm Watch for most of the Hill Country and northern I-35 Corridor until midnight tonight. Thunderstorms will be capable of producing hail up to three inches in diameter, wind gusts up to 80 mph, and a tornado or two. && .SHORT TERM... (Tonight through Friday night) Issued at 340 PM CDT Thu May 9 2024 Early this afternoon a surface cold front stretched from north Texas into a triple point in west central Texas with the dryline extending south from there. Very humid and warm conditions exists south of the cold front and east of the dryline, along with very unstable conditions above the cap. The cap is still present on ACARS soundings out of AUS, but has shown initial signs of a weakening trend. The strong surface heating should continue this trend into the late afternoon across the Hill Country and Austin metro area. CAMs have been indicating upstream convection along the aforementioned surface features to enter Llano and Burnet counties after 5 PM and into the Austin metro area after 7 PM. A few WoFS members are initiating convection ahead of the dryline as far south as Medina and Kendall after 5 PM. MLCAPE values are forecast to be an impressive 3500-4500 J/kg south of the cold front and east of the dryline, and with sufficient effective bulk shear values isolated storms developing into or over the Hill Country and into the I-35 corridor near Austin will be very capable of producing very large hail and damaging straight-line winds. An isolated tornado can't be ruled out. A Level 2-3 out of 5 risk for severe storms is still in place for this area. It's less certain how far south the storms can make it into the mid and late evening as convective inhibition begins to build into the Coastal Plains and San Antonio metro area, but we will watch these areas closely. The storms are eventually forecast to weaken and dissipate late evening east of I-35 and north of I-10. The cold front is forecast slip through most of the central and eastern areas tonight. Drier and "cooler" air will be in place for Friday. The front should also help to sweep a lot of the haze out of the area, which has partially been caused by background residual smoke in the air originating from seasonal burnings in Mexico and Central America. The cold front is forecast to hang up along the Rio Grande Friday morning. Models have been consistent with developing convection across this region midday Friday, with downstream development and propagation back into the western Hill Country and possibly San Antonio metro area in the afternoon. Isolated strong to severe storms could be possible Friday afternoon into the early evening. SPC has placed portions of the Rio Grande, southern Edwards Plateau, western Hill Country, and San Antonio metro area in a Level 1 out of 5 risk for severe storms Friday, with large hail the primary risk. Finally, temperatures this afternoon across western areas along the Rio Grande and south of U.S. 90 will top out around 100-105 degrees, with mid 90s into the western Hill Country, San Antonio metro, and inland Coastal Plains. East of the dryline, these temperatures combined with the humidity may cause heat illness for those that are not acclimated to the early season heat or are not taking proper heat precautions. We have issued a Special Weather Statement for this. High temperatures Friday are forecast to range from the low to mid 80s north of I-10 to upper 80s to low 90s south. && .LONG TERM... (Saturday through Thursday) Issued at 340 PM CDT Thu May 9 2024 A period of active weather will likely continue across portions of the long-term portion of the forecast. However, wide spread chances for significant severe weather will not be as high this weekend as in the short-term. A subtle disturbance will move into the area this weekend providing some lift for a 20-40 percent chance of showers and isolated storms mainly out west Saturday. This activity will transition into much of the remainder of the forecast area for Sunday with increasing PoPs. Overall, instability amounts will be meager but given the convective season, can't completely rule out a strong storm at times during the weekend. Rain amounts for the weekend will likely average a half an inch or less for most locations but some isolated higher amounts will also be possible. For early next week, a weak boundary may bring additional rain chances to portions of the CWA on Monday. If this were to verify some severe weather may be possible as instability amounts are expected to increase. After probable dry weather on Tuesday, another disturbance could bring additional chances of thunderstorms Wednesday evening. Highs this weekend will mostly be in the 70s and 80s but will return into the 80s and 90s next week. && .AVIATION... (00Z TAFS) Issued at 622 PM CDT Thu May 9 2024 Isolated thunderstorms have developed and will move across the northern part of the area over the next few hours. Storms may impact AUS between about 01Z and 04Z. They could produce wind gusts up to 35 kts and large hail. Storms are unlikely at the other terminals. Beyond the evening storms, winds will shift to the northeast late this evening. MVFR ceilings will develop overnight at all terminals after midnight. Wind speeds will increase by late morning Friday with gusts of 20 to 25 kts possible. VFR conditions will return by early afternoon. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 70 85 65 82 / 40 10 10 10 Austin Bergstrom Intl Airport 70 83 65 81 / 40 10 10 10 New Braunfels Muni Airport 71 86 67 84 / 20 10 10 20 Burnet Muni Airport 66 81 63 78 / 40 10 10 20 Del Rio Intl Airport 76 89 72 86 / 10 60 40 40 Georgetown Muni Airport 67 81 63 79 / 50 10 10 20 Hondo Muni Airport 72 87 68 83 / 0 20 10 20 San Marcos Muni Airport 70 84 65 82 / 20 10 10 10 La Grange - Fayette Regional 72 86 67 82 / 30 10 10 10 San Antonio Intl Airport 72 86 68 82 / 10 20 10 20 Stinson Muni Airport 74 87 69 84 / 10 20 10 20 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...76 Long-Term...29 Aviation...05
Hazardous weather outlook, May 9, 5:12 AM CDT, 13 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 512 AM CDT Thu May 9 2024 TXZ171>173-183>194-202>209-217>225-228-101015- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 512 AM CDT Thu May 9 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Areas of fog can be expected across south central Texas this morning. Some dense fog is possible from the Hill Country into the Interstate 35 corridor. There is a risk for strong to severe storms for areas along and northeast of a Rocksprings to San Antonio to Cuero line this afternoon and evening. Large, possibly very large hail and damaging winds are the main severe weather threats. In addition, a tornado can't be ruled out. Hot and humid conditions continue today, with high temperatures ranging from near 90 to near 106 across the Rio Grande Plains. Heat index values up to 108 are expected with the highest values near the Coastal Plains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, May 9, 2:27 PM CDT, 4 hours 31 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 227 PM CDT Thu May 9 2024 TXZ202>205-217>222-228-092300- Kinney-Uvalde-Medina-Bexar-Maverick-Zavala-Frio-Atascosa-Wilson- Karnes-Dimmit- Including the cities of Brackettville, Uvalde, Hondo, San Antonio, Eagle Pass, Crystal City, Pearsall, Pleasanton, Floresville, Karnes City, and Carrizo Springs 227 PM CDT Thu May 9 2024 ...Elevated Heat Index Values this Afternoon... Hot and humid conditions will result in heat index values of 103 to 107 degrees this afternoon, with a few locations above this. These early season hot temperatures and high humidity may cause heat illness for those that are not acclimated to the heat or are not taking proper heat precautions. If spending time outdoors this afternoon drink plenty of water and take frequent breaks out of the heat and direct sun. Do not leave young children and pets in unattended vehicles. Car interiors will reach lethal temperatures in a matter of minutes.
Special weather statement, May 9, 6:44 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
644 PM CDT Thu May 9 2024
TXZ171-188-190-100015-
Blanco TX-Gillespie TX-Llano TX-
644 PM CDT Thu May 9 2024
...A strong thunderstorm will impact portions of northwestern Blanco,
northeastern Gillespie and southeastern Llano Counties through 715 PM
CDT...
At 643 PM CDT, Doppler radar was tracking a strong thunderstorm near
Willow City, or 18 miles southwest of Kingsland, moving east at 15
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Round Mountain, Horseshoe Bay, Willow City, Blowout, Eckert, and
Sunrise Beach Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
&&
LAT...LON 3050 9877 3061 9844 3043 9831 3035 9871
TIME...MOT...LOC 2343Z 280DEG 11KT 3048 9867
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CPThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 3:12 AM CDT | Dense Fog Advisory | EWX | Bandera, Bastrop, Bexar, Caldwell, Comal, Fayette and 11 more | 5 hr |
| May 9, 5:51 PM CDT | Tornado Warning | EWX | Llano | 39 min |
| May 9, 6:29 PM CDT | Severe Thunderstorm Warning | EWX | Llano | 61 min |
| May 9, 6:44 PM CDT | Special Weather Statement | EWX | Blanco | 31 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.